Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 71, NWS Bismarck, ND

May 25, 2007Grant County, Sioux County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 25, 2007, 4:01 PM MDT for Grant County, Sioux County, North Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2007, 4:01 PM MDT (22:01 UTC)
Expired
May 25, 2007, 4:49 PM MDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Sioux County, ND

The radar

The Bismarck radar (KBIS), 78 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 1:05 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.0 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 252201
SVRBIS
NDC037-085-252300-
/O.NEW.KBIS.SV.W.0071.070525T2201Z-070525T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
501 PM CDT FRI MAY 25 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  CENTRAL SIOUX COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 600 PM CDT(500 PM MDT)

* AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR PORCUPINE...OR ABOUT 44 MILES SOUTH OF
  BISMARCK...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOLEN AROUND 555 PM CDT...

SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCED WARNING. FOR YOUR PROTECTION...MOVE TO A PLACE
OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

LAT...LON 4594 10153 4594 10116 4639 10073 4636 10109
      4631 10133

$$

CS/HW
1 follow-up statement
000 
WWUS53 KBIS 252249
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT FRI MAY 25 2007

NDC037-085-252259-
/O.CAN.KBIS.SV.W.0071.000000T0000Z-070525T2300Z/
GRANT ND-SIOUX ND-
549 PM CDT FRI MAY 25 2007

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SIOUX AND SOUTHEASTERN
GRANT COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING(800 PM MDT FRIDAY EVENING) FOR PORTIONS OF SOUTHERN NORTH 
DAKOTA.

LAT...LON 4594 10153 4594 10116 4639 10073 4636 10109
      4631 10133

$$

CJS/HW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:00 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, May 25, 2:00 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT FRI MAY 25 2007

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT...
MAIN FORECAST CONCERN IS THE PRECIPITATION FOR TONIGHT. HAVE
GENERALLY FOLLOWED THE GFS FOR SATURDAY THROUGH MONDAY.

SATELLITE PICTURE SHOWS UPPER LOW IN SOUTH CENTRAL MONTANA WITH
ASSOCIATED SURFACE LOW AND FRONT IN WESTERN SOUTH DAKOTA. WARM
FRONTAL BOUNDARY EXTENDS EASTWARD THROUGH NORTHERN SOUTH DAKOTA.
THUNDERSTORMS DEVELOPING IN THE FAR SOUTHWEST AND SOUTH CENTRAL AT
THE PRESENT TIME WHERE SOME SUNSHINE DEVELOPED AFTER THIS MORNINGS
SHOWERS. BELIEVE THREAT OF SEVERE WILL BE LIMITED TO THE FAR SOUTH.
HOWEVER...EXPECT WIDESPREAD SHOWERS AND SOME THUNDER TONIGHT
SPREADING FROM WEST TO EAST. AN INCH OR SO OF QPF POSSIBLE. LOOKS
LIKE A SMALLER CHANCE FOR PRECIP ACROSS THE FAR NORTH. GFS CONTINUES
A CHANCE FOR A LITTLE SNOW MIXING IN FAR NORTH CENTRAL TOWARD
MORNING.

SHOWERS SHOULD PUSH EAST OF THE AREA BY NOON ON SATURDAY...THEN
FORECAST LOOKS DRY SUNDAY. NEXT UPPER LOW WILL SPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA STARTING SUNDAY NIGHT AND
CONTINUING THROUGH MONDAY NIGHT. NATIONAL GUIDANCE SUGGESTS GFS MAY
BE MOVING THIS UPPER LEVEL LOW A LITTLE TO SLOWLY...THEY PREFER
ECMWF FORECAST.

WITH COOL SURFACE HIGH OVER THE AREA ON SATURDAY...EXPECT HIGHS
MAINLY IN THE 50S. TEMPERATURES WILL WARM TO NEAR NORMAL ON SUNDAY
IN BETWEEN THE TWO SYSTEMS. GFS FORECASTS A COLD FRONT TO MOVE
ACROSS THE CWA ON MONDAY...BUT LATE ENOUGH IN THE DAY THAT HIGHS
WILL STILL REACH 65 TO 75.

.LONG TERM...TUESDAY THROUGH FRIDAY...
IN GENERAL WILL STAY WITH THE PREVIOUS FORECAST WITH ONLY MINOR
CHANGES.  THE GFS CONTINUES TO DEVELOP A CLOSED UPPER LEVEL LOW OVER
THE STATE BY TUESDAY NIGHT...THEN HOLDS IT STATIONARY THROUGH
WEDNESDAY NIGHT...EJECTING IT TO THE EAST THURSDAY AND BUILDING A
RIDGE OVER THE AREA.  THE ECWMF IS MUCH MORE PROGRESSIVE...MOVING A
SHORT WAVE TROUGH ACROSS THE AREA AND DEVELOPING THE RIDGE EARLIER.
THIS IS THE PREFERRED SOLUTION...AND WILL HOLD ANY CHANCE OF PRECIP
TO THE EARLY PART OF THE EXTENDED.  TEMPERATURES WILL START
COOL...BUT SHOULD WARM TO NORMAL OR ABOVE BY FRIDAY AS THE RIDGE
DEVELOPS.

&&

.AVIATION...A LOW PRESSURE SYSTEM IN EASTERN SOUTH DAKOTA WILL
SLOWLY EAST TO CENTRAL NORTH SOUTH DAKOTA...THEN NORTHEAST.  THE LOW
WILL SPREAD SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN NORTH
DAKOTA...AND SHOWERS ACROSS THE NORTH.  IN ADDITION STRONG SURFACE
WINDS CAN BE EXPECTED ACROSS SOUTHWEST AND SOUTH CENTRAL NORTH
DAKOTA THROUGH 06Z.  CEILINGS WILL GENERALLY BE IN THE MARGINAL
CATEGORY EARLY TONIGHT...BUT WILL DROP TO IFR CONDITIONS ACROSS THE
WEST AND CENTRAL AFTER MIDNIGHT AS THE SURFACE WINDS TURN NORTH TO
NORTHWEST.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

JF/TSW
Hazardous weather outlook, May 25, 3:46 AM MDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
446 AM CDT FRI MAY 25 2007

NDZ001>005-009>013-017>019-021>023-025-261000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-WELLS-FOSTER-
446 AM CDT FRI MAY 25 2007 /346 AM MDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ020-031>037-040>048-050-051-261000-
OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
446 AM CDT FRI MAY 25 2007 /346 AM MDT FRI MAY 25 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT OVER THE
SOUTHERN THIRD OF NORTH DAKOTA. AT THIS TIME THE BEST SEVERE
THUNDERSTORM POTENTIAL LOOKS TO BE OVER SOUTH DAKOTA...BUT AN
ISOLATED SEVERE THUNDERSTORM REMAINS A POSSIBILITY OVER FAR SOUTH
CENTRAL NORTH DAKOTA LATER THIS AFTERNOON AND EVENING. STAY TUNED
FOR FURTHER UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS MONDAY
AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, May 25, 3:11 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
411 PM CDT FRI MAY 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             8 SW SELFRIDGE          45.96N 101.04W
05/25/2007  E2.00 INCH       SIOUX              ND   NWS EMPLOYEE

&&

HW/CS
Local storm report, May 25, 3:12 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
412 PM CDT FRI MAY 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     FUNNEL CLOUD     8 SW SELFRIDGE          45.96N 101.04W
05/25/2007                   SIOUX              ND   NWS EMPLOYEE

&&

HW/CS
Local storm report, May 25, 3:23 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
423 PM CDT FRI MAY 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             SELFRIDGE               46.04N 100.92W
05/25/2007  E0.75 INCH       SIOUX              ND   PUBLIC

            POSSIBLE FUNNEL

&&

HW/CS
Local storm report, May 25, 3:31 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
431 PM CDT FRI MAY 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             HETTINGER               46.00N 102.63W
05/25/2007  E1.00 INCH       ADAMS              ND   LAW ENFORCEMENT

&&

HW/CS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:01 PM MDTSevere Thunderstorm WarningBISSioux59 min
May 25, 2:33 PM MDTTornado WarningBISSioux27 min
May 25, 2:58 PM MDTTornado WarningBISSioux32 min
May 25, 3:03 PM MDTSevere Thunderstorm WarningBISGrant57 min
May 25, 3:08 PM MDTSevere Thunderstorm WarningBISAdams52 min
May 25, 3:30 PM MDTTornado WarningBISSioux30 min
May 25, 4:20 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton38 min
May 25, 4:22 PM MDTTornado WarningBISSioux23 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.